We1 have elsewhere reported evidence indicating that, in the dog at least, the vasomotor symptoms and death occurring in anaphylactic shock are brought about by the sudden discharge into the circulating blood of a vasodepressor, smooth muscle stimulating substance which is apparently histamine. We have been able to detect this substance in the blood and thoracic duct lymph for brief periods of time after the assaulting or shocking dose of serum and have been able to correlate its appearance with the varying grades of severity of the shock in such a way as to indicate that it has a causal relationship to the shock symptoms.
Since the vasomotor phenomena of surgical shock have likewise been attributed to the absorption from the traumatized area of a vasodepressor substance such as histamine, the question arose as to whether a similar investigation would yield positive or negative evidence for such a toxemia
DRAGSTEDT CA, MEAD FB. A PHARMACOLOGIC STUDY OF THE TOXEMIA THEORY OF SURGICAL SHOCK. JAMA. 1937;108(2):95–96. doi:https://doi.org/10.1001/jama.1937.02780020013005
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: